The number one risk factor is overdosing. Medication intended for humans is generally not suitable for pets, in particular because of their lower body weight. But even if the dose of medication is adjusted to the size of the animal, there is still a risk of poisoning. Indeed, animals do not have the same metabolism as we do and can have difficulty eliminating certain medicines.
No over-the-counter paracetamol for animals
Frequently used in humans, painkillers containing paracetamol are the main drugs that cause poisoning in animals, according to the pharmacovigilance scheme managed by the French Agency for Veterinary Medicinal Products, which is part of ANSES. Cats do not have the enzyme needed to break down paracetamol, while dogs and other pets have very little of it. The active substance therefore accumulates in the blood, leading to adverse effects that can involve the bloodstream, liver or kidneys, depending on the species. Even a very low dose can be fatal, especially for cats.
Next come anti-inflammatory drugs, such as ibuprofen and aspirin. These can lead to digestive, kidney and neurological disorders in animals, potentially resulting in coma and even death. Cases of poisoning have also been reported with anti-anxiety drugs and antidepressants. Lastly, animals seldom need vitamin D supplements, so giving them medication containing this vitamin without medical advice can lead to vitamin D overdose.
By prescription only
Medication intended for humans can be given to animals but only if prescribed by a veterinarian. In this case, you must administer the recommended dose at the recommended frequency in order to avoid poisoning. This is all the more important as the side effects can vary depending on the species of the animal and also its breed, age, and state of health. For example, medicines containing loperamide are sometimes given to dogs for diarrhoea but can cause digestive and neurological problems in collies and related breeds, due to a genetic mutation that these dogs can carry.
If you mistakenly administer human medication to an animal or if it is accidentally ingested, you should promptly contact a veterinarian or a veterinary poison control centre to find out what to do.
Reporting an adverse effect after administering human or veterinary medication
Although pet owners should preferably submit reports via their veterinarians, anyone can report a suspected adverse event following the treatment of their animal.
You have several options (in French):
- online, on the website of the French national veterinary pharmacovigilance scheme;
- using forms to be sent to the Veterinary Pharmacovigilance Centre in Lyon (CPVL). These forms can be downloaded from the above-mentioned website;
- by telephone to the CPVL, on +33 (0)4 78 87 10 40.